FDA Conducting Safety Review of TNF Blockers, Adds Warning to Becaplermin
The Food and Drug Administration (FDA) is investigating the possible association between drugs known as tumor necrosis factor (TNF) blockers and the development of several cancers, primarily lymphomas. The drugs - sold in the United States as Remicade, Enbrel, Humira, and Cimzia - are used to treat children and young adults for juvenile idiopathic arthritis and Crohn disease, as well as other diseases, FDA explained in an "early communication" about the investigation.
The review follows 30 reports of cancer in children and young adults (age 18 or under) submitted via the agency's Adverse Event Reporting System since 1998, when the first TNF blocker was approved. Of the cancers reported, FDA said, approximately half were lymphomas, including Hodgkin and non-Hodgkin lymphoma.
"While cancers are known to occur in children and young adults, the reports of these events in children and young adults receiving TNF blockers are of concern and deserve further investigation," FDA said. "Long-term studies are necessary to provide definitive answers about whether TNF blockers increase the occurrence of cancers in children because cancers may take a long time to develop and may not be detected in short-term studies."
Last week, FDA also announced that it was adding a boxed warning to the prescribing information of becaplermin (Regranex), a topical cream indicated for the treatment of leg and foot ulcers that are not healing in diabetic patients, about an increased risk of cancer mortality associated with use of three or more tubes of the product.
The warning, FDA explained, is based on the results of two studies that have shown an increased cancer mortality risk among those who have used three or more tubes of becaplermin. In one retrospective study, such use of becaplermin, a recombinant human platelet-derived growth factor, was associated with a five-fold increased risk of cancer mortality.
The studies did not identify any specific cancers for which the product might increase mortality risk.